Toddler dies of heparin overdose

Another death related to the blood thinner heparin has medication safety experts calling for renewed vigilance by hospitals, doctors and other health professionals using the drug. The Horsham, Pa-based Institute for Safe Medication Practices said that heparin has been included in its list of “high-alert” drugs for more than two decades.

“Since 1996, we have published more than 100 reports in our acute care newsletter alone about errors with heparin, many fatal, all serious,” ISMP wrote in it’s April 8 Medication Safety Alert newsletter.

The nonprofit group, which focuses on preventing medication errors, raised the problem again after news reports about the death of 23-month-old Almariah Duque at a Nebraska hospital from a heparin overdose. The toddler was at the Nebraska Medical Center in Omaha being treated for an infection after a December transplant.

Duque was experiencing kidney failure that required dialysis. She was given an overdose of heparin through an IV that led to cerebral bleeding and death. Similar errors were in the news four years ago after actor Dennis Quaid’s newborn twins almost died from a similar overdose of the blood thinner and several Indiana infants died from heparin overdoses.

“Attention is needed to enhance staff perception of the risks associated with heparin, and to remind staff that heparin is a high-alert drug – regardless of the concentration or dose –
and that safeguards must always be employed,” ISMP said in it alert.

Continue Reading